Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Grand Junction, CO

July 28, 2017Grand County, Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2017, 2:15 PM MDT for Grand County, Uintah County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 2:15 PM MDT (20:15 UTC)
Expired
Jul 28, 2017, 6:15 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Grand County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 129 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS55 KGJT 282015
FFWGJT
UTC019-047-290015-
/O.NEW.KGJT.FF.W.0010.170728T2015Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
215 PM MDT FRI JUL 28 2017

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  South central Uintah County in northeastern Utah...
  Northwestern Grand County in east central Utah...

* Until 615 PM MDT

* At 214 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area.
  Flash flooding is expected to begin shortly. 

* Flash flooding will remain over mainly rural areas of south central
  Uintah and northwestern Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Dry washes and arroyos will begin to flow and quickly become raging 
killers in a matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency or to 
the Grand Junction National Weather Service Office when you can do 
so safely.

&&

LAT...LON 3898 10960 3901 10983 3903 10999 3930 10996
      3962 10959 3956 10930

$$

JRP
2 follow-up statements
908 
WGUS75 KGJT 282219
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
419 PM MDT FRI JUL 28 2017

UTC019-047-290015-
/O.CON.KGJT.FF.W.0010.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uintah UT-Grand UT-
419 PM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTH CENTRAL UINTAH AND NORTHWESTERN GRAND COUNTIES...

At 412 PM MDT, Doppler radar indicated rainfall over warned area. 
While the heaviest precipitation has ended, excessive runoff from 
earlier thunderstorms will continue.

Flash flooding will remain over mainly rural areas of south central
Uintah and northwestern Grand Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Dry washes and arroyos will begin to flow and quickly become raging 
killers in a matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency or to 
the Grand Junction National Weather Service Office when you can do 
so safely.

&&

LAT...LON 3898 10960 3901 10983 3903 10999 3930 10996
      3962 10959 3956 10930

$$

Charnick
472 
WGUS75 KGJT 290014
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
614 PM MDT FRI JUL 28 2017

UTC019-047-290024-
/O.EXP.KGJT.FF.W.0010.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uintah UT-Grand UT-
614 PM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UINTAH AND NORTHWESTERN
GRAND COUNTIES WILL EXPIRE AT 615 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3898 10960 3901 10983 3903 10999 3930 10996
      3962 10959 3956 10930

$$

Charnick

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:57 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 28, 11:57 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1157 AM MDT Fri Jul 28 2017

.UPDATE...
Issued at 1147 AM MDT Fri Jul 28 2017

A little more shower and thunderstorm activity expected through
this evening than previously thought, as subtropical moisture is
beginning to gradually surge back northward into our CWA.
Therefore, increased the POPs a little through this evening across
our CWA. Expect locally heavy rain potential across SE UT and
SW/W-Central CO this afternoon and evening. PWATs back up to 1.01
inches at GJT as measured from 12Z sounding.

&&

.SHORT TERM...(Today through Saturday)
Issued at 422 AM MDT Fri Jul 28 2017

Showers and embedded thunderstorms were holding on over
Canyonlands National Park and the Abajo Mountains with another
area of light showers over the southwest San Juan Mountains early
this morning. The activity over east-central and Southeast Utah
appeared to be driven by low level convergence associated with a
surface low over the Grand Flat aided by jet level divergence
associated with a 60 KT jet streak over southern Wyoming.
Ostensibly, the divergence aloft also played a role in sustaining
shower activity over the San Juans as well, but it was less clear
if any lower level dynamic forcing was at work.

Models suggested some of this activity may persist through
daybreak so will hold onto lower end PoPs this morning. Trough
moving inland during the late morning and into the afternoon will
cause high pressure to recenter to the east heralding the
beginning of the next monsoonal surge. Precipitable Water values
over GJT had fallen to 0.70 inches last evening but were still
near an inch or higher over southeast Utah and southwest Colorado
according to model analyses. That moisture will begin to spread
northward during the day, but won't reach northeast Utah and
northwest Colorado where PW levels will remain relatively low
limiting precipitation chances of precipitation over the lower
elevations. In contrast, deep moisture to the south will generate
scattered to numerous showers and thunderstorms during the
afternoon and evening, initiating over the higher terrain with
some storms moving over adjacent valleys. Light steering winds
will yield slow moving storms, so localized heavy rain a threat
again today. Quasi-stationary jet to the north mentioned
previously will continue to provide some dynamic forcing which
should keep some showers and thunderstorms going late into the
night. Potentially, a weak 5H low center could provide additional
lift late tonight so went with moderate PoPs for the southern,
and portions of the central mountains and adjacent valleys.

Forecast model discrepancies evident Saturday with the weak low
pressure disturbance embedded in the overall pattern. Models
showing the location of this disturbance in vastly different
locations; from just south of the Four Corners to centered over
the Divide and Front Range by afternoon. The San Juans and
Colorado Divide mountains ought to see some juicy thunderstorms
Saturday afternoon with this pattern no matter the solution, but
the actual location of this disturbance will effect where the
strongest storms set up.

Temperatures will be 2 to 4 degrees cooler across the southern and
central zones today in anticipation of increased clouds and
showers associated with northward propagating moisture. Northeast
Utah and northwest Colorado will see little change from
yesterday's highs. Overnight lows aren't expected to see much
change, but look for highs on Saturday to continue to trend
cooler.

.LONG TERM...(Saturday through Thursday)
Issued at 220 PM MDT Thu Jul 27 2017

High pressure propagates westward back over the Four Corners early
week through midweek indicating a potential downturn in the
moisture feed into eastern Utah and western Colorado. However,
higher terrain across all of eastern Utah and western Colorado
will see afternoon showers and thunderstorms through much of next
week with a general downturn in precipitation efficiency by
midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1147 AM MDT Fri Jul 28 2017

Scattered showers and thunderstorms through this evening. TAF
site airports with highest probability of experiencing showers
and thunderstorms will be KTEX and KASE, though potential exists
into this evening for all TAF sites. Expect VFR conditions to
prevail, though local MVFR ceilings/visibilities possible in heavy
rainfall. Small hail also possible. Sfc gusts up to 35 KTs from
outflow winds. A few showers and isolated thunderstorms likely to
persist through tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...JRP
SHORT TERM...NL/JAM
LONG TERM...JAM
AVIATION...JRP
Hazardous weather outlook, Jul 28, 4:31 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
431 AM MDT Fri Jul 28 2017

COZ001>014-017>023-UTZ022>025-027>029-291045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Fri Jul 28 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect scattered thunderstorms this afternoon and evening across
the entire area, favoring the mountains, especially in the south.
Locally heavy rain and small hail are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected to increase across the entire area
from Saturday through Monday with heavy rain a continued threat.
Thunderstorm activity will decrease Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:17 AM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.